Should people with lupus avoid the drugs associated with drug-induced lupus?
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.See all of Robert L. Rubin, PhD's answers.
There is no evidence that people with systemic or cutaneous lupus are more likely to develop drug-induced lupus. The use of procainamide, hydralazine, isoniazid, or various anticonvulsants has not been associated with an increase in lupus disease activity or onset of lupus flares, although some other drugs capable of inducing lupus do appear to exacerbate symptoms of lupus in some people. Nevertheless, it is prudent for people with systemic or cutaneous lupus to avoid medications known to have a substantial risk for inducing drug-induced lupus, especially if a substitute exists that offers similar therapeutic value without any known risk for drug-induced lupus.
Medically reviewed on July 21, 2013Submit a Question to the Experts